Ibuprofen after chicken pox vaccine: Is it safe?
Our doctor's office has a handout that states that a child should not take ibuprofen for six weeks after the chicken pox vaccine. The doctor said that ibuprofen and aspirin have similar properties; therefore, ibuprofen could be linked to Reye's Syndrome just as is aspirin. Is this true?Question:
Reye's syndrome is an illness which usually develops four to seven days after having a viral illness (often chicken pox). It is characterized initially by mild confusion and vomiting which progresses to disorientation and combativeness. Most children who only develop these symptoms recover without any problems. However, some children with Reye's Syndrome progress to coma and death. The cause of this syndrome is not well understood, but careful study has put an association of aspirin use during a viral illness to Reye's Syndrome. Notice that this is an association, not something that definitely causes it. In other words, those children who used aspirin during a viral illness were more likely to develop Reye's Syndrome than those who didn't. Unfortunately, despite 30 years of research into what causes Reye's Syndrome, it is still unknown.
Your doctor's note addresses two theoretical concerns, one about the chicken pox vaccine and the other about ibuprofen. Let me walk you through them:
The chicken pox vaccine is a live virus which in some individuals can actually cause a few chicken pox lesions to erupt near the injection site. Theoretically, whatever it is about viral infections that makes children susceptible to Reye's Syndrome when taking aspirin could also occur after the chicken pox vaccine.
There has never been a reported case of Reye's Syndrome following the administration of the chicken pox vaccine.
Because aspirin and ibuprofen are of a similar drug class, the association of aspirin to Reye's Syndrome theoretically could be extended to include ibuprofen.
Ibuprofen has never been linked to Reye's Syndrome.
The overall fact is...we don't have a lot of facts. There have been some studies in animals that suggest ibuprofen does not cause Reye's Syndrome, but Reye's syndrome rarely occurs in humans, so it is difficult to study. The over-the-counter use of ibuprofen in children as well the chicken pox vaccine are relatively new, so understanding what (if any) link of the two with Reye's Syndrome is simply not known. My personal opinion is that there is no association between the chicken pox vaccine, the use of ibuprofen, and Reye's Syndrome. But I also feel that acetaminophen (Tylenol) works just as well for fever control; the use of which has none of these sticky theoretical considerations.Answer: